At 49 I was fit, active and healthy. I presented after having a sports incident and having CT for lower back pain that wasn't better after 5 weeks of osteopath / acupuncture / physiotherapy and also noticing chest and shoulder pain. No urinary symptoms. The CT showed lumbar spine crush fractures and evidence of a widespread metastatic disease in bone, no visceral metastases. A PSA was 164 and a subsequent biopsy reported a Gleeson score of 9. A bone scan was consistent with widespread bone metatastes. On referral to a specialised uro-medical-oncology clinic in a specialist cancer hospital I was educated about the early released results of the recent Sweeney study and agreed to commence Docetaxel and degarelix virtually simultaneously. I've completed the 6 cycles of docetaxel and now continue with degarelix and a bisphosphonate to fill the skeletal "Swiss Cheese". Worked out how to manage the chemo' side effects with the med's on offer. PSA before last chemo' was 4. Have continued full time with a busy demanding job during the whole process so far. Exercise frequently: swimming and light weights. Had to switch from big boat sailing to gentle kayaking (water sport addict) in the medium term to reduce the change of bone injury. Indulge in all the treatment team psychological and other supports on offer to help with the process. No shame in admitting this is a tricky journey for anybody.
From a cancer response perspective I'm doing well given where I started (Stage IV [distant metastases], high volume [> 4 metastases], Gleason 9). PSA and bone scan tracking well. Some lower back ache left over from the vertebral crush fractures which is how I presented but I don't need regular analgesia. Last year I did try coming off the ADT (degarelix). Within 3 months (i.e., missing 2 doses) testosterone was 29 nanomolar (reference range 8-30) - yes I went to top of normal, felt as fantastic as ever and had a lot of fun! (noting I've never had a prostatectomy) - but PSA went to nearly 20 and pain returned. I'm having a very tough time with the long term effects of ADT and have met 2 other guys around 50 with similar experiences; a few days after each injection we experience high anxiety, emotional liability, tiredness/lethargy which improves a bit over the subsequent week. On top of that noticing a slow general deterioration the longer the treatment goes on - all consistent with essentially having no testosterone. Had to give up the exciting demanding job - become very tired easily. It's tough reconciling the quality/quantity of life equation; however, I'm the only one within range of myself that seems to think it's rational to even contemplate ceasing ADT. For anyone starting ADT, particularly younger guys, I would recommend getting a pre-treatment testosterone level. I suspect it provides an indication as to how much ADT will affect you - at least then you can be prepared.
It's been a pretty good run: about 2 years since diagnosis and 19th months since chemo finished. Working full time in a demanding job (keeps my mind off it) and travelling wherever. The cancer has just started progressing with PSA more than doubling (from a low of 0.6) every month so Enzalutamide has been been added into the mix - side effects seem to be mostly a moderate increase in the general effects of ADT. Bone scan (extensive met's since the onset - way more than 4) looks stable. My excellent oncologist describes all this to my family as "aggressive young man's prostate cancer" (to explain that it is very different to what dad had in his 70's), that the cancer smartens up from time to time and she just has to get smarter and still has plenty of things in the toolkit. In all likelihood when this stops working and I quote - "Cross fingers we'll get 12-24 months again" - it'll be another round of chemo (repeat docetaxel). For anyone in the same situation I certainly can't criticise the treatment other than if you if so start ADT etc at my age it seemed to take some getting used to.
About 6 months ago my PSA started to creep up, but without any additional symptoms, and I commenced enzalutamide. PSA drifted down again side effects included being even more tired/lethargic than just being on Firmagon. I have also found that I tear muscles very easily performing only simple tasks in the garden. Nevertheless I still went on a tall ship sailing trip for two weeks with three generations of the family; I have still been working full time in a desk job. My exercise is usually walks and hydrotherapy with various water dumbbells and other aqua-resistance devices. About four weeks ago pain requiring analgesia started again (back at first but then other spots) for the first time in over a year. I was due for a review anyway so a full set of scans and bloods was already booked. This time PSA was hovering about the same but the bone scans were looking "warmer", a lung nodule we had been watching closely has now been consistently growing by 2mm (6-8-10mm) each time we rescan and for the first time since beginning alkaline phosphatase (ALP - a measure of bone activity) is heading back up. One of the lessons I got from my [excellent] oncologist to the fellow doctor (me) was that prostate cancer can have multiple tumour cell lines not all of which produce PSA so there can be disease progression (symptoms, scans, measures of bone turnover) without much, if any, PSA rise. Numerous options including repeat chemo' and other more exotic are on the table - I'll keep you posted.
Paul's e-mail address is: firstname.lastname@example.org